Alert archive / Tennessee / Wind Advisories in 2013

Wind Advisory 11, NWS Morristown, TN

April 18, 201316 counties in Tennessee; Cherokee County, North Carolina; Lee County, Wise County, City of Norton, Virginia

NWS Morristown, TN issued this wind advisory at Apr 18, 2013, 2:51 AM CDT for 16 counties in Tennessee; Cherokee County, North Carolina; Lee County, Wise County, City of Norton, Virginia. It took effect at Apr 18, 2013, 5:00 PM CDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Apr 18, 2013, 2:51 AM CDT (07:51 UTC)
In effect from
Apr 18, 2013, 5:00 PM CDT
Expired
Apr 19, 2013, 10:00 AM CDT
In force
17 hr
Issued by
NWS Morristown, TN

Counties Cherokee County, NC, Bledsoe County, TN, Blount County, TN, Campbell County, TN, Carter County, TN, Claiborne County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Marion County, TN, Monroe County, TN, Morgan County, TN, Polk County, TN, Scott County, TN, Sequatchie County, TN, Sevier County, TN, Unicoi County, TN, City of Norton, VA, Lee County, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 33 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.9 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2013-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 466 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2013-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
466 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1580 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

564 
WWUS74 KMRX 180751
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
351 AM EDT THU APR 18 2013

...VERY WINDY CONDITIONS EXPECTED THIS EVENING THROUGH EARLY FRIDAY
MORNING ACROSS THE HIGHER TERRAIN...

.THE PRESSURE GRADIENT BETWEEN HIGHER PRESSURE OVER THE WESTERN
ATLANTIC AND AN APPROACHING FRONTAL SYSTEM ACROSS THE MIDWEST WILL
GRADUALLY INCREASE LATER TODAY INTO THE OVERNIGHT HOURS. THIS WILL
LEAD TO STRENGTHENING SOUTHERLY WINDS ACROSS THE REGION.
HOWEVER...THE GREATEST IMPACT WILL BE SEEN IN THE HIGHER TERRAIN
ACROSS THE CUMBERLAND PLATEAU AS WELL AS THE MOUNTAINS ALONG THE
TENNESSEE AND NORTH CAROLINA BORDER.

NCZ060-TNZ012>014-018-035-041-043-045-047-072-074-081-082-087-098-
102-VAZ001-002-181600-
/O.NEW.KMRX.WI.Y.0011.130418T2200Z-130419T1200Z/
CHEROKEE-SCOTT TN-CAMPBELL-CLAIBORNE-JOHNSON-MORGAN-
COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-UNICOI-SOUTHEAST CARTER-
BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS-SEQUATCHIE-BLEDSOE-
SOUTHEAST MONROE-MARION-EAST POLK-LEE-WISE-
INCLUDING THE CITIES OF...MURPHY...ONEIDA...LA FOLLETTE...
TAZEWELL...MOUNTAIN CITY...WARTBURG...COSBY...CEDAR CREEK...
ERWIN...ROAN MOUNTAIN...CADES COVE...GATLINBURG...DUNLAP...
PIKEVILLE...COKER CREEK...JASPER...DUCKTOWN...JONESVILLE...WISE...
NORTON
351 AM EDT THU APR 18 2013 /251 AM CDT THU APR 18 2013/

...WIND ADVISORY IN EFFECT FROM 6 PM EDT /5 PM CDT/ THIS EVENING
TO 8 AM EDT /7 AM CDT/ FRIDAY...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 PM EDT /5 PM CDT/ THIS
EVENING TO 8 AM EDT /7 AM CDT/ FRIDAY. 

* TIMING...SOUTH WINDS WILL INCREASE LATE IN THE AFTERNOON AND WILL
  CONTINUE THROUGH THE EARLY MORNING HOURS FRIDAY.

* WINDS...SOUTHERLY WINDS WILL INCREASE TO BETWEEN 20 AND 30 MPH
  WITH GUSTS TO AROUND 40 TO 45 MPH ACROSS THE HIGHER TERRAIN ON
  THE CUMBERLAND PLATEAU AND THE MOUNTAINS ON THE TENNESSEE AND
  NORTH CAROLINA BORDER. 

* IMPACTS...TREE LIMBS MAY BE BLOWN DOWN AND DRIVING HIGH PROFILE
  VEHICLES WILL BE MORE DIFFICULT. ALSO...LOOSE OBJECTS MAY BE 
  TOSSED AROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...
SO USE CAUTION WHEN DRIVING.

&&

$$
3 follow-up statements
070 
WWUS74 KMRX 181905
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
305 PM EDT THU APR 18 2013

...WINDY CONDITIONS EXPECTED THIS EVENING THROUGH EARLY FRIDAY
MORNING ACROSS THE HIGHER TERRAIN...

.THE PRESSURE GRADIENT BETWEEN HIGHER PRESSURE OVER THE WESTERN
ATLANTIC AND AN APPROACHING FRONTAL SYSTEM ACROSS THE MIDWEST
WILL GRADUALLY INCREASE LATER TODAY INTO THE OVERNIGHT HOURS.
THIS WILL LEAD TO STRENGTHENING SOUTHERLY WINDS ACROSS THE
REGION. HOWEVER...THE STRONGEST WINDS WILL BE SEEN IN THE HIGHER
TERRAIN ACROSS THE CUMBERLAND PLATEAU AS WELL AS THE MOUNTAINS
ALONG THE TENNESSEE AND NORTH CAROLINA BORDER.

NCZ060-TNZ012>014-018-035-041-043-045-047-072-074-081-082-087-098-
102-VAZ001-002-190400-
/O.CON.KMRX.WI.Y.0011.130418T2200Z-130419T1200Z/
CHEROKEE-SCOTT TN-CAMPBELL-CLAIBORNE-JOHNSON-MORGAN-
COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-UNICOI-SOUTHEAST CARTER-
BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS-SEQUATCHIE-BLEDSOE-
SOUTHEAST MONROE-MARION-EAST POLK-LEE-WISE-
INCLUDING THE CITIES OF...MURPHY...ONEIDA...LA FOLLETTE...
TAZEWELL...MOUNTAIN CITY...WARTBURG...COSBY...CEDAR CREEK...
ERWIN...ROAN MOUNTAIN...CADES COVE...GATLINBURG...DUNLAP...
PIKEVILLE...COKER CREEK...JASPER...DUCKTOWN...JONESVILLE...WISE...
NORTON
305 PM EDT THU APR 18 2013 /205 PM CDT THU APR 18 2013/

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM EDT /5 PM CDT/ THIS
EVENING TO 8 AM EDT /7 AM CDT/ FRIDAY...

* TIMING...SOUTH WINDS WILL INCREASE THIS EVENING AND WILL CONTINUE
  INTO THE EARLY MORNING HOURS FRIDAY.

* WINDS...SOUTHERLY WINDS WILL INCREASE TO BETWEEN 20 AND 30 MPH 
  WITH GUSTS TO AROUND 40 TO 45 MPH ACROSS THE HIGHER TERRAIN ON 
  THE CUMBERLAND PLATEAU AND THE MOUNTAINS ON THE TENNESSEE AND 
  NORTH CAROLINA BORDER. 

* IMPACTS...TREE LIMBS MAY BE BLOWN DOWN AND DRIVING HIGH 
  PROFILE VEHICLES WILL BE MORE DIFFICULT. ALSO...LOOSE OBJECTS 
  MAY BE TOSSED AROUND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...
SO USE CAUTION WHEN DRIVING.

&&

$$
341 
WWUS74 KMRX 190230
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
1030 PM EDT THU APR 18 2013

...WINDY CONDITIONS EXPECTED THROUGH EARLY FRIDAY MORNING ACROSS
THE CUMBERLAND PLATEAU AND HIGHER TERRAIN OF EAST TENNESSEE...

.THE PRESSURE GRADIENT BETWEEN HIGHER PRESSURE OVER THE WESTERN
ATLANTIC AND AN APPROACHING FRONTAL SYSTEM ACROSS THE MISSISSIPPI
VALLEY REGION...WILL CONTINUE TO INCREASE INTO THE OVERNIGHT
HOURS. THIS WILL LEAD TO STRENGTHENING SOUTHERLY WINDS ACROSS THE
REGION. HOWEVER...THE STRONGEST WINDS WILL BE SEEN IN THE HIGHER
TERRAIN ACROSS THE CUMBERLAND PLATEAU...AS WELL AS THE MOUNTAINS
ALONG THE TENNESSEE AND NORTH CAROLINA BORDER.

NCZ060-TNZ012>014-018-035-041-043-045-047-072-074-081-082-087-098-
102-VAZ001-002-191200-
/O.CON.KMRX.WI.Y.0011.000000T0000Z-130419T1200Z/
CHEROKEE-SCOTT TN-CAMPBELL-CLAIBORNE-JOHNSON-MORGAN-
COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-UNICOI-SOUTHEAST CARTER-
BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS-SEQUATCHIE-BLEDSOE-
SOUTHEAST MONROE-MARION-EAST POLK-LEE-WISE-
INCLUDING THE CITIES OF...MURPHY...ONEIDA...LA FOLLETTE...
TAZEWELL...MOUNTAIN CITY...WARTBURG...COSBY...CEDAR CREEK...
ERWIN...ROAN MOUNTAIN...CADES COVE...GATLINBURG...DUNLAP...
PIKEVILLE...COKER CREEK...JASPER...DUCKTOWN...JONESVILLE...WISE...
NORTON
1030 PM EDT THU APR 18 2013 /930 PM CDT THU APR 18 2013/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT /7 AM CDT/
FRIDAY...

* TIMING...SOUTH WINDS WILL BE ON THE INCREASE AND WILL CONTINUE
  INTO THE EARLY MORNING HOURS FRIDAY.

* WINDS...SOUTHERLY WINDS WILL INCREASE TO BETWEEN 20 AND 30 MPH 
  WITH GUSTS TO AROUND 40 TO 45 MPH ACROSS THE HIGHER TERRAIN ON 
  THE CUMBERLAND PLATEAU AND THE MOUNTAINS ON THE TENNESSEE AND 
  NORTH CAROLINA BORDER. 

* IMPACTS...TREE LIMBS MAY BE BLOWN DOWN AND DRIVING HIGH 
  PROFILE VEHICLES WILL BE MORE DIFFICULT. ALSO...LOOSE OBJECTS 
  MAY BE TOSSED AROUND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...
SO USE CAUTION WHEN DRIVING.

&&

$$

TG
423 
WWUS74 KMRX 191108
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
708 AM EDT FRI APR 19 2013

...WINDY CONDITIONS EXPECTED TO CONTINUE THIS MORNING ACROSS THE
HIGHER TERRAIN OF EAST TENNESSEE AND EXTREME SOUTHWEST NORTH CAROLINA...

.THE PRESSURE GRADIENT BETWEEN HIGHER PRESSURE OVER THE WESTERN
ATLANTIC AND A COLD FRONT MOVING INTO EAST TENNESSEE...WILL REMAIN
STRONG THIS MORNING. STRONG SOUTHERLY WINDS WILL CONTINUE EAST OF
THE FRONT. 

TNZ012>014-035-081-082-098-VAZ001-002-191215-
/O.CAN.KMRX.WI.Y.0011.000000T0000Z-130419T1200Z/
SCOTT TN-CAMPBELL-CLAIBORNE-MORGAN-SEQUATCHIE-BLEDSOE-MARION-LEE-
WISE-
INCLUDING THE CITIES OF...ONEIDA...LA FOLLETTE...TAZEWELL...
WARTBURG...DUNLAP...PIKEVILLE...JASPER...JONESVILLE...WISE...
NORTON
708 AM EDT FRI APR 19 2013 /608 AM CDT FRI APR 19 2013/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS CANCELLED THE WIND
ADVISORY. 

WINDS WILL SHIFT TO THE NORTHWEST BEHIND THE COLD FRONT AND REMAIN
BREEZY.

$$

NCZ060-TNZ018-041-043-045-047-072-074-087-102-191500-
/O.EXT.KMRX.WI.Y.0011.000000T0000Z-130419T1500Z/
CHEROKEE-JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-UNICOI-
SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS-
SOUTHEAST MONROE-EAST POLK-
INCLUDING THE CITIES OF...MURPHY...MOUNTAIN CITY...COSBY...
CEDAR CREEK...ERWIN...ROAN MOUNTAIN...CADES COVE...GATLINBURG...
COKER CREEK...DUCKTOWN
708 AM EDT FRI APR 19 2013

...WIND ADVISORY NOW IN EFFECT UNTIL 11 AM EDT THIS MORNING...

* TIMING...SOUTH WINDS WILL CONTINUE INTO THE MORNING HOURS.

* WINDS...SOUTHERLY WINDS BETWEEN 20 AND 30 MPH WITH GUSTS TO
  AROUND 40 TO 45 MPH ACROSS THE MOUNTAINS OF TENNESSEE AND NORTH
  CAROLINA BORDER.

* IMPACTS...TREE LIMBS MAY BE BLOWN DOWN AND DRIVING HIGH 
  PROFILE VEHICLES WILL BE MORE DIFFICULT. ALSO...LOOSE OBJECTS 
  MAY BE TOSSED AROUND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...
SO USE CAUTION WHEN DRIVING.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Apr 18, 12:30 AM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Apr 18, 12:30 AM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
130 AM EDT THU APR 18 2013

.AVIATION...CIRRUS WILL GRADUALLY FADE AWAY TO THE NORTH WHICH
SHOULD ENHANCE THE POTENTIAL FOR PATCHY AREAS OF FOG TO DEVELOP
THROUGH DAYBREAK. IFR REDUCTION IN VISIBILITY WILL BE MOST LIKELY AT
TRI WITH A SMALLER CHANCE AT TYS AND CHA WHERE MVFR CONDITIONS MAY
BE THE RULE. THE FOG DISSIPATES WITH STRENGTHENING LOW LEVEL FLOW
AROUND 13-15Z. A HEALTHY SOUTHERLY BREEZE WILL BE IN PLACE
THROUGHOUT THE DAY.

CONVECTION WILL DEVELOP AHEAD OF THE NEXT COLD FRONT LATE TONIGHT
WITH ARRIVAL OF TSRA/SHRA AFTER 06Z FRIDAY.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
Hazardous weather outlook, Apr 17, 2:33 PM CDT, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
333 PM EDT WED APR 17 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-181945-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
333 PM EDT WED APR 17 2013 /233 PM CDT WED APR 17 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL LINGER INTO THE EARLY EVENING OVER
SOUTHERN AREAS...AND A FEW OF THESE STORMS MAY BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A COLD FRONT WILL BRING A LINE OF THUNDERSTORMS ACROSS THE AREA
LATE THURSDAY NIGHT THROUGH FRIDAY MORNING. STRONG SOUTH TO
SOUTHEAST WINDS WILL INCREASE LATE THURSDAY NIGHT INTO FRIDAY AHEAD
OF THE THUNDERSTORMS ESPECIALLY AT THE HIGHER ELEVATIONS AND
CONTINUE FRIDAY. THERE IS ALSO A POTENTIAL FOR A FEW SEVERE STORMS
FRIDAY MORNING INTO EARLY AFTERNOON...WITH DAMAGING WIND GUSTS
BEING THE MAIN THREAT AS HIGH WINDS ALOFT ARE TRANSPORTED DOWN TO
THE SURFACE.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY AT THIS TIME.

Nearby

Wind Advisories in Tennessee, 2013Wind Advisories in Virginia, 2013Wind Advisories in North Carolina, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.